Alert archive / Arizona / Red Flag Warnings in 2018

Red Flag Warning 19, NWS Tucson, AZ

May 21, 2018Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this red flag warning at May 21, 2018, 2:26 PM MST for Graham County, Greenlee County, Arizona. It took effect at May 22, 2018, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2018, 2:26 PM MST (21:26 UTC)
In effect from
May 22, 2018, 12:00 PM MST
Expired
May 22, 2018, 7:00 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 165 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3150 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

287 
WWUS85 KTWC 212126
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
226 PM MST Mon May 21 2018

AZZ153-221345-
/O.NEW.KTWC.FW.W.0019.180522T1900Z-180523T0200Z/
/O.CON.KTWC.FW.W.0018.000000T0000Z-180522T0200Z/
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
226 PM MST Mon May 21 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG WINDS...LOW RH AND VERY HIGH FIRE DANGER FOR FIRE 
WEATHER ZONE 153... 
...RED FLAG WARNING IS NOW IN EFFECT FROM NOON TO 7 PM MST 
TUESDAY FOR STRONG WINDS...LOW RH AND VERY HIGH FIRE DANGER FOR 
FIRE WEATHER ZONE 153...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from noon to 7 PM MST Tuesday. 

* AFFECTED AREA...Primarily the Alpine District of fire weather zone
  153.

* TIMING...Red Flag Warnings are in effect until 7 PM MST this
  evening and again from noon Tuesday until 7 PM MST Tuesday
  evening. 

* WINDS...Sustained 20-foot winds out of the southwest at 15 to 
  25 mph with gusts around 35 mph.

* RELATIVE HUMIDITY...Minimum humidity values will range from 9 
  to 14 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are 
either occurring now, or are expected to develop. A combination of 
strong winds, low relative humidity, and dry vegetation will create 
the potential for rapid and erratic fire growth.

Please advise the appropriate officials or fire crews in the field 
of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
161 
WWUS85 KTWC 220222
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
722 PM MST Mon May 21 2018

AZZ153-221200-
/O.EXP.KTWC.FW.W.0018.000000T0000Z-180522T0200Z/
/O.CON.KTWC.FW.W.0019.180522T1900Z-180523T0200Z/
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
722 PM MST Mon May 21 2018

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONE 153... 
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MST 
TUESDAY FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE
HUMIDITY, AND A VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 
153...

* AFFECTED AREA...Fire weather zone 153.

* TIMING...Red Flag Warning from noon to 7 PM MST Tuesday.

* WINDS...Sustained 20-foot winds from the southwest at 15 to 25 
  mph with gusts around 35 mph.

* RELATIVE HUMIDITY...Minimum humidity values will range from 9 
  to 14 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
836 
WWUS85 KTWC 220928
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
228 AM MST Tue May 22 2018


AZZ153-230200-
/O.CON.KTWC.FW.W.0019.180522T1900Z-180523T0200Z/
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
228 AM MST Tue May 22 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MST
THIS EVENING FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE 
HUMIDITY, AND A VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 153...

* AFFECTED AREA...Fire weather zone 153.

* TIMING...Red Flag Warning from noon to 7 PM MST this evening.

* WINDS...Sustained 20-foot winds from the southwest at 15 to 
  25 mph with gusts around 35 mph. 

* RELATIVE HUMIDITY...Minimum humidity values will range from 9 
  to 14 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
323 
WWUS85 KTWC 230147
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
647 PM MST Tue May 22 2018

AZZ153-230300-
/O.EXP.KTWC.FW.W.0019.000000T0000Z-180523T0200Z/
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
647 PM MST Tue May 22 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR 
STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE HUMIDITY, AND A 
VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 153...

Winds will continue to diminish this evening with moderate RH
recoveries overnight.

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Meyer

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 21, 2:24 PM MST, 2 minutes earlier.

Area forecast discussion, May 21, 2:24 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
224 PM MST Mon May 21 2018

.SYNOPSIS...Breezy conditions are expected again Tuesday with
seasonable temperatures thanks to a storm system lingering over
Nevada. Then lighter winds and warming temperatures will be in place
the remainder of the work week as the storm dissipates and moves
northeast. Another dry and breezy system now looks to affect the
state this weekend.

&&

.DISCUSSION...The afternoon breeze has kicked in across southern
Arizona this afternoon with temperatures climbing to slightly warmer
than average levels. Up to this point, moisture trends have also
played out as expected with the low level moisture that did move west
across the border having already mixed out resulting in dewpoints
currently in the teens there. Therefore the thunderstorms (some
impressive) have remained over New Mexico and are not expected to
be a threat to our forecast area.

Tuesday, the storm responsible for today's breeze will still be in
place over Nevada resulting in another breezy day rather similar to
today. However, temperatures will be 3-5 degrees cooler during the
afternoon.

Then beyond that, well, what a difference a day makes in the world of
models. Over the last several days we have been looking at a fairly
significant ridge building over the area late in the week with a
storm passing by well to the NW leaving our area baking in 100+
degree heat. Over the last 24 hours models have transitioned in
unison to driving that low further south in a path very similar to
the current system. It's not just the operational runs, but also
every ensemble member making it very hard to ignore, especially since
this has been the ongoing pattern of late. This required a good
amount of adjustment to the forecast temperatures downward and winds
upward, not that I am too sad to see the over 100 degree temperatures
disappearing. While the overall trend is cooler in the model world
there remains a significant amount of spread in the solutions
therefore I only adjusted downward a few degrees. If the operational
run of the GFS rings true it will even cooler yet. We will see as
this slowly plays out.

&&

.AVIATION...Valid through 23/00Z
A few clouds above 20k ft AGL will pass by across northern areas this
evening, otherwise expect clear skies. Gusty S-SW surface winds of
10-20 kts with gusts to 35 mph winds will ease after 22/03Z this
evening then return Tuesday during the late morning hours through the
early evening.

&&

.FIRE WEATHER...Gusty winds and very low humidity levels will
continue into the evening with elevated fire weather conditions.
Isolated critical conditions have briefly occurred at times across
southern AZ, however they have been the exception rather than the
rule. The White Mountains has a stronger wind field and as a result
more widespread critical conditions from the Alpine District
northward. A Red Flag Warning is in effect for that.

Tuesday we will have very similar wind and RH conditions and after
coordinating with the Flagstaff office, we have issued a Red Flag
Warning for Tuesday afternoon over the same area, the Alpine District
with Flagstaff issuing one from there north.

Quieter days are expected Wednesday into Friday with lighter winds
and warmer than average temperatures. A change from previous thinking
relates to the weekend where instead of a an upper level ridge with
light winds and very hot temperatures, its beginning to look like we
will be affected by another system similar to what we have at that
moment. That would mean gusty winds and only a little bit warmer than
average, again like today and Tuesday with elevated to locally
critical fire weather conditions.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MST this evening for AZZ153.

Red Flag Warning from noon to 7 PM MST Tuesday for AZZ153.

&&

PUBLIC...Cerniglia
AVIATION....Cerniglia/Rasmussen
FIRE WEATHER...Cerniglia/Rasmussen

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.